The Annals of Probability

An annihilating–branching particle model for the heat equation with average temperature zero

Krzysztof Burdzy and Jeremy Quastel

Full-text: Open access


We consider two species of particles performing random walks in a domain in ℝd with reflecting boundary conditions, which annihilate on contact. In addition, there is a conservation law so that the total number of particles of each type is preserved: When the two particles of different species annihilate each other, particles of each species, chosen at random, give birth. We assume initially equal numbers of each species and show that the system has a diffusive scaling limit in which the densities of the two species are well approximated by the positive and negative parts of the solution of the heat equation normalized to have constant L1 norm. In particular, the higher Neumann eigenfunctions appear as asymptotically stable states at the diffusive time scale.

Article information

Ann. Probab., Volume 34, Number 6 (2006), 2382-2405.

First available in Project Euclid: 13 February 2007

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60F17: Functional limit theorems; invariance principles 60K35: Interacting random processes; statistical mechanics type models; percolation theory [See also 82B43, 82C43]

Branching random walk Neumann eigenfunction heat equation hydrodynamic limit


Burdzy, Krzysztof; Quastel, Jeremy. An annihilating–branching particle model for the heat equation with average temperature zero. Ann. Probab. 34 (2006), no. 6, 2382--2405. doi:10.1214/009117906000000511.

Export citation


  • Bañuelos, R. and Burdzy, K. (1999). On the ``hot spots'' conjecture of J. Rauch. J. Func. Anal. 164 1--33.
  • Bañuelos, R. and Pang, M. (2006). Level sets of Neumann eigenfunctions. Indiana Univ. Math. J. 55 923--939.
  • Burdzy, K. and Chen, Z. (2002). Coalescence of synchronous couplings. Probab. Theory Related Fields 123 553--578.
  • Burdzy, K., Hołyst, R., Ingerman, D. and March, P. (1996). Configurational transition in a Fleming--Viot-type model and probabilistic interpretation of Laplacian eigenfunctions. J. Phys. A 29 2633--2642.
  • Burdzy, K., Hołyst, R. and March, P. (2000). A Fleming--Viot particle representation of Dirichlet Laplacian. Comm. Math. Phys. 214 679--703.
  • Conti, M., Terracini, S. and Verzini, G. (2005). Asymptotic estimates for the spatial segregation of competitive systems. Adv. Math. 195 524--560.
  • Conti, M., Terracini, S. and Verzini, G. (2005). A variational problem for the spatial segregation of reaction--diffusion systems. Indiana Univ. Math. J. 54 779--815.
  • Courant, R. and Hilbert, D. (1953). Methods of Mathematical Physics. Interscience Publishers, New York.
  • Cybulski, O., Babin, V. and Hołyst, R. (2004). Minimization of the Renyi entropy production in the stationary states of the Brownian process with matched death and birth rates. Phys. Rev. E 69 016110.
  • Cybulski, O., Babin, V. and Hołyst, R. (2005). Minimization of the Renyi entropy production in the space partitioning process. Phys. Rev. E 71 046130.
  • Cybulski, O., Matysiak, D., Babin, V. and Hołyst, R. (2005). Pattern formation in nonextensive thermodynamics: Selection criterion based on the Renyi entropy production. J. Chem. Phys. 122 174105.
  • Dawson, D. A. (1993). Measure-valued Markov processes. École d'Été de Probabilités de Saint-Flour XXI---1991 1--260. Lecture Notes in Math. 1541. Springer, Berlin.
  • Ethier, S. N. and Kurtz, T. G. (1986). Markov Processes. Characterization and Convergence. Wiley, New York.
  • Grieser, D. (2002). Uniform bounds for eigenfunctions of the Laplacian on manifolds with boundary Comm. Partial Diff. Eq. 27 1283--1299.
  • Grigorescu, I. and Kang, M. (2004). Hydrodynamic limit for a Fleming--Viot type system. Stochastic Process. Appl. 110 111--143.
  • Grigorescu, I. and Kang, M. (2006). Tagged particle limit for a Fleming--Viot type system. Electron. J. Probab. 11 311--331.
  • Hempel, R., Seco, L. A. and Simon, B. (1991). The essential spectrum of Neumann Laplacians on some bounded singular domains. J. Func. Anal. 102 448--483.
  • Morrey, C. (1966). Multiple Integrals in the Calculus of Variations. Springer, New York.
  • Netrusov, Yu. and Safarov, Yu. (2005). Weyl asymptotic formula for the Laplacian on domains with rough boundaries. Comm. Math. Phys. 253 481--509.
  • Protter, Ph. (1990). Stochastic Integration and Differential Equations. A New Approach. Springer, Berlin.
  • Stroock, D. and Varadhan, S. R. S. (1971). Diffusion processes with boundary conditions. Comm. Pure Appl. Math. 24 147--225.